Alert archive / Alabama / Tornado Warnings in 2010

Tornado Warning 1, NWS Huntsville, AL

January 21, 2010Jackson County, Madison County, Alabama

NWS Huntsville, AL issued this tornado warning at Jan 21, 2010, 5:23 PM CST for Jackson County, Madison County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2010, 5:23 PM CST (23:23 UTC)
Expired
Jan 21, 2010, 6:00 PM CST
In force
37 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Jackson County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jan 21, 2:20 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 21, 2:20 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CST THU JAN 21 2010

.DISCUSSION...
TODAY WILL BE THE WARMEST DAY HERE IN THE TENNESSEE VALLEY IN OVER A
MONTH. AS WE WATCH AND WAIT TO SEE IF STORMS WILL FIRE...A COMPLEX
FORECAST WITH A LITTLE SOMETHING FOR EVERYBODY IS IN STORE FOR THE
UPCOMING WEEKEND INTO EARLY NEXT WEEK.

SHORT TERM (TONIGHT THROUGH SATURDAY)...
STRONG/SVR STORM THREAT SHOULD BE OUT OF THE WAY BY EARLY EVENING.
HAIL APPEARS TO BE THE BIGGEST THREAT AT THIS TIME. ALTHOUGH FROPA
WILL OCCUR EARLY IN THE EVENING...THERE WILL NOT BE A SUBSTANTIAL
DRYING OF THE LOW-LEVELS BEHIND THE FRONT...MEANING THAT
TEMPERATURES SHOULD HOLD IN THE 40S OVERNIGHT. WORTH NOTING THAT THE
WEDGE FRONT IS MAKING PROGRESS WESTWARD ACROSS GEORGIA...AND THERE
ARE SOME HINTS THAT IT MIGHT GET FURTHER WEST TONIGHT. WILL GO
COLDER IN THE EAST AS A RESULT. BASED ON THE FORECAST MOTION OF THE
SFC LOW...THE HIGHER POPS WILL BE IN SRN TN THIS EVENING...WITH JUST
A LINGERING SHOWER AFTER MIDNIGHT.

THE TRICKIEST ASPECT OF THE REST OF THE SHORT TERM PERIOD WILL BE
FORECASTING CLOUD COVER. MUCH OF THE PERIOD...BUT NOT ALL...WILL BE
CLOUDY. TIMING THE BREAKS...AND THEIR EFFECTS ON TEMPERATURES...IS A
DIFFICULT TASK. WILL GENERALIZE THINGS A BIT AND CARRY CLOUDY SKIES
THROUGHOUT (EXCEPT THIS EVENING). THIS WILL KEEP HIGHS IN THE 50S...
AND LOWS IN THE 40S.

THE NEXT WAVE IN THIS ACTIVE PATTERN IS SLAMMING THE PACIFIC
SOUTHWEST COAST TODAY...AND WILL QUICKLY TRAVERSE ACROSS INTO THE
SRN PLAINS BY SATURDAY. GIVEN THE USUAL TREND OF RAIN ARRIVING A BIT
EARLIER THAN THE MODELS SHOW...HAVING A CHANCE OF RAIN IN THE
WESTERN COUNTIES ON SATURDAY AFTERNOON SEEMS PRUDENT. THE BIG STORY
SATURDAY WILL BE THE WIND. THERE WILL BE A PRETTY DECENT PRESSURE
GRADIENT BETWEEN THE HIGH PRESSURE OVER NEW ENGLAND AND THE LOW
PRESSURE NEAR OMAHA. MOS SHOWS 20-25 MPH WINDS. H8 WINDS ARE
INDICATED AT 60-70 KTS...SO HIGHER GUSTS LOOK LIKELY TOO.

EXTENDED (SATURDAY NIGHT THROUGH NEXT THURSDAY)...
SATURDAY NIGHT JUST LOOKS WET. 00Z MEX MOS HAD 100 POP...AND I
REALLY CANNOT ARGUE WITH THAT. RAIN AMOUNTS LOOK TO BE FAIRLY
SIMILAR TO THE EVENT JUST CONCLUDED...AROUND OR JUST OVER AN INCH.
TEMPS WILL PROBABLY RISE THROUGH MUCH OF THE NIGHT AS SOME WEAK WARM
ADVECTION OCCURS. THUNDER IS POSSIBLE JUST GIVEN THE ATMOSPHERIC
PROFILE BUT NOT AS LIKELY AS THE ONGOING EVENT.

RAIN WILL LINGER INTO SUNDAY...ESPECIALLY EAST OF I-65...BUT SUNDAY
ACTUALLY LOOKS A LOT LIKE TODAY...QUITE WARM AND SOMEWHAT
DRY-SLOTTED. WILL HOLD ON TO AN AFTERNOON 20 POP SORT OF LIKE TODAY
WITH HIGHS ALSO SIMILAR...IN THE MID 60S. THEN...COOLER AIR FINALLY
ACTUALLY REACHES THE REGION.

A PRETTY BROAD UPPER TROUGH WILL SET UP OVER THE REGION SUNDAY NIGHT
THROUGH MONDAY...AND THERE WILL STILL BE SOME MOISTURE AROUND...SO
ISOLATED SHOWERS CANNOT BE RULED OUT AT ANY TIME DURING THAT PERIOD.
ANY PRECIP WOULD BE LIGHT...AND DEFINITELY IN THE FORM OF RAIN...AS
IT IS NOT THAT COLD.

FAIRLY SEASONABLE CONDITIONS ARE EXPECTED FOR THE REST OF THE
FORECAST PERIOD. MODELS DIFFER ON TIMING OF THE NEXT SYSTEM GREATLY.
WORTH NOTING THAT THE GFS PHASES THE NRN STREAM AND SRN STREAM AT
THE END OF THE PERIOD...WHILE THE ECMWF SHOWS ITS USUAL BIAS OF
HOLDING BACK THE SRN STREAM ENERGY. SO I WOULD BE MORE LIKELY TO BUY
THE GFS SOLUTION. HOWEVER...THE GFS IS ALSO MUCH COLDER. IF THE GFS
SOLUTION WERE TO VERIFY VERBATIM...THERE WOULD BE A WINTRY WEATHER
THREAT JUST BEYOND THE FORECAST PERIOD. FOR NOW...JUST CARRYING A
SMALL POP WITH TEMPERATURES THAT SUPPORT RAIN ONLY.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    47  53  42  57  49 /  30   0   0  10 100
SHOALS        47  53  43  59  51 /  30   0   0  30 100
VINEMONT      47  54  42  57  50 /  30   0   0  10 100
FAYETTEVILLE  47  51  42  55  49 /  40   0   0  10 100
ALBERTVILLE   47  54  43  58  49 /  30   0   0  10 100
FORT PAYNE    44  54  41  56  46 /  40   0   0   0 100
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Jan 21, 12:19 PM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1219 PM CST THU JAN 21 2010

ALZ001>010-016-TNZ076-096-097-220300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1219 PM CST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE POTENTIAL FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL EXIST
THIS AFTERNOON AND EARLY EVENING. THE PRIMARY THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS...BUT AN ISOLATED SHORT-LIVED TORNADO CANNOT
BE RULED OUT. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE WEST OF
INTERSTATE 65 BETWEEN 2 AND 6 PM.  A LESSOR THREAT EXISTS FURTHER
EAST OF INTERSTATE 65 FROM 6 TO 9 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ANOTHER STORM SYSTEM WILL AFFECT THE REGION THIS WEEKEND WITH THE
POTENTIAL FOR HEAVY RAIN. THE THUNDERSTORM POTENTIAL APPEARS LOW AT
THIS TIME.  HOWEVER...STRONG LOW LEVEL WINDS ASSOCIATED WITH THIS
SYSTEM WILL ELEVATE THE THREAT FOR DAMAGING WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATER TODAY INTO EARLY THIS EVENING.

AK

In the hours before

Local storm report, Jan 21, 4:37 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             FAYETTEVILLE            35.15N 86.56W
01/21/2010  E2.75 INCH       LINCOLN            TN   PUBLIC

            BASEBALL HAIL MIXED IN WITH GOLF BALLS.

&&

JLL
Local storm report, Jan 21, 4:42 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
442 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             WINCHESTER              35.19N 86.11W
01/21/2010  E1.00 INCH       FRANKLIN           TN   EMERGENCY MNGR

            QUARTER HAIL MIXED WITH PEAS

&&

JLL
Local storm report, Jan 21, 4:45 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             WINCHESTER              35.19N 86.11W
01/21/2010  E1.00 INCH       FRANKLIN           TN   PUBLIC

            QUARTER HAIL

&&

JLL
Special weather statement, Jan 21, 4:57 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
457 PM CST THU JAN 21 2010

ALZ005-006-212345-
LIMESTONE-MADISON-
457 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND MADISON COUNTIES UNTIL
545 PM CST...

AT 457 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  REDSTONE ARSENAL.
  HUNTSVILLE.
  NORMAL.
  MERIDIANVILLE.
  MOORES MILL...MAYSVILLE.
  DEPOSIT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3499 8642 3488 8634 3485 8634 3484 8633
      3478 8634 3460 8681 3474 8690
TIME...MOT...LOC 2257Z 240DEG 29KT 3470 8677

KDW
Local storm report, Jan 21, 5:06 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             WINCHESTER              35.19N 86.11W
01/21/2010  E0.88 INCH       FRANKLIN           TN   PUBLIC

            DIME AND NICKEL HAIL COVERING GROUND

&&

JLL
Local storm report, Jan 21, 5:09 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
509 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FUNNEL CLOUD     SEWANEE                 35.20N 85.92W
01/21/2010                   FRANKLIN           TN   LAW ENFORCEMENT

            REPORTED NEAR SEWANEE AIRPORT

&&

JLL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 4:18 AM CSTSpecial Weather StatementHUNFranklin27 min
Jan 21, 5:04 AM CSTSpecial Weather StatementHUNColbert, Lauderdale41 min
Jan 21, 5:56 AM CSTSpecial Weather StatementHUNCullman34 min
Jan 21, 4:14 PM CSTSpecial Weather StatementHUNLawrence, Limestone46 min
Jan 21, 4:54 PM CSTSevere Thunderstorm WarningHUNJackson36 min
Jan 21, 4:57 PM CSTSpecial Weather StatementHUNMadison48 min
Jan 21, 5:57 PM CSTTornado WarningHUNJackson33 min
Jan 21, 3:41 PM CSTSpecial Weather StatementHUNLincoln49 min
Jan 21, 3:51 PM CSTSevere Thunderstorm WarningHUNLincoln24 min
Jan 21, 4:08 PM CSTSevere Thunderstorm WarningHUNLincoln37 min
Jan 21, 4:12 PM CSTSevere Thunderstorm WarningHUNFranklin33 min
Jan 21, 4:39 PM CSTSevere Thunderstorm WarningHUNLincoln, Moore36 min
Jan 21, 4:42 PM CSTSevere Thunderstorm WarningHUNFranklin33 min

Nearby

Tornado Warnings in Alabama, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.